On December 19, 2019, the FDA warned the public of the association between gabapentinoid use and severe breathing difficulties. An FDA evaluation has revealed patients with pre-existing respiratory risk factors who use gabapentin or pregabalin may experience serious breathing difficulties. The respiratory risk factors of concern include old age, lung problems such as chronic obstructive pulmonary disease (COPD), and patients who use central nervous system (CNS) depressants such as opioids, anti-anxiety medications, antidepressants, and antihistamines.
What are gabapentinoids?
Gabapentinoids such as gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR) are FDA-approved medicines prescribed to treat a variety of conditions such as seizures (epilepsy), nerve pain, fibromyalgia, and restless legs syndrome. Use of gabapentinoids has been growing. Doctors seeking to cut back on prescribing opioids have opted to prescribe the seemingly safer and less addictive gabapentinoids. Now generally cheaper and more available than opioids, gabapentinoid use, abuse, and misuse has grown.
What did the FDA investigation reveal?
Prior to issuing its warning, the FDA reviewed medical literature, observational studies, human trials, and animal studies on gabapentinoids. Further, between January 2012 and October 2017, the FDA received 49 reports of slow and ineffective breathing (often characterized as “respiratory depression”) linked to use of gabapentinoids. Most cases occurred in association with co-use of central nervous system (CNS) depressants, especially opioids, in the setting of underlying respiratory impairment, or in the elderly. Of those 49 cases, 12 (24%) resulted in death. In each of those 12 death cases, the individual presented with a respiratory risk factor. There is less evidence supporting the risk of serious breathing difficulties in healthy individuals taking gabapentinoids alone.
What actions are being taken?
As its investigation continues, FDA is now requiring new warnings about the risk of respiratory depression to be added to the prescribing information of gabapentinoids. FDA is also requiring drug manufacturers to conduct clinical trials to evaluate gabapentinoids’ abuse potential, particularly in combination with opioids, because the FDA suspects use of gabapentinoids with opioids may increase the risk of serious, even life-threatening breathing problems.
If you or a loved one has suffered or died from breathing difficulties while taking gabapentin or pregabalin, contact one of the award-winning defective drug attorneys at Burg Simpson today to discuss your legal rights. Burg Simpson’s experienced products liability team has the knowledge and resources to hold dangerous drug manufacturers accountable for the harm they have caused. Call 513-852-5600 or fill out our contact form for a FREE no-obligation consultation today!